Thursday, October 24, 2013

Side effects

I was walking/running around the indoor track at the JCC recently, and the smell and sounds of the gym reminded me of that horrible period of time when I was having side effects from breast cancer study medications.  It was just about 4 years ago. I would walk the track, trying to use exercise to exorcise whatever it was that was making me feel so awful.

http://healthycollegegirl.files.wordpress.com/2011/01/indoor20track201.jpg
This is what the track (above) and the gym (below) look like
The track was upstairs, and J would play basketball on the courts below. As I walked round and round the track, I felt like I was enveloping him as I peeked down and watched him shoot. I found it very moving in my sickened state.

So this is what happened. After surgery, my oncologist encouraged me to join one or more research studies. Since I decided not to have chemotherapy (which is a whole other story), I became interested in ovarian suppression, which is supposed to reduce the amount of estrogen circulating in your body: a good thing for someone with an estrogen receptive tumor.  Some studies I read indicated that ovarian suppression might even be equivalent to chemo in terms of preventing future cancers.

The study I was interested in was called the TEXT Trial (Tamoxifen and Exemestane Trial): in it, participants would receive monthly shots to cause ovarian suppression (essentially putting subjects into pseudo-menopause) through a drug called triptorelin (which I later discovered is mostly used to treat men with prostate cancer) and either take tamoxifen, which is a typical breast cancer drug given to many women including pre-menopausal women, or an aromatase inhibitor, which is a newer breast cancer drug for women who are post-menopausal.

I signed up for the study, and after completing radiation in June 2009, I started taking tamoxifen, and set up an appointment for my first ovarian suppression shot.

Walking into the oncology department at the BIDMC, I encountered patients in various stages of cancer treatments. There were some who looked fairly normal; others with no hair, or with wigs or hats of various sorts; and some that looked thin and ghostly. When you went to speak to the receptionist, there was a basket of crackers for patients who were nauseous from their treatments. The whole place was sobering.

After some paper work and the inevitable blood drawing, I was escorted back into a remarkably sunny room with many lounge chairs. This was the chemotherapy room. I wasn’t there for chemo, but to receive my ovarian suppression shots. Anne was my nurse, and is one of the cheeriest people I’ve ever met. She would kindly instruct me to drop my pants and would inject me with the triptorelin. It hurt.

Several months of shots went by and I still was having my period as usual. I was anxious for my periods to stop. In retrospect, I’m not sure why I was so anxious to have them stop. I don’t think I realized what menopause – even pseudo-menopause – would be like.

And then my periods stopped. And the hot flashes started.

Around the same time, my oncologist wanted me to get off my tried-and-true anti-depressant Zoloft and onto something that was less likely to interfere with the tamoxifen. (At that time, there was some worry that taking tamoxifen with an SSRI would reduce the effectiveness of the tamoxifen. This has subsequently been disproven, but at the time it was a concern.) I saw a young, pregnant psychiatrist at the BI who switched me to Effexor XR which wasn’t supposed to interfere with the tamoxifen. Unfortunately it didn’t help my depression at all, either.

Once the hot flashes started, they were so strong that they started waking me up at night, and I wasn’t sleeping well. The psychiatrist gave me some sleeping pills. So now I was taking a new antidepressant, tamoxifen, the ovarian suppression shots, and sleeping pills. It was not a good combination.

I started having stomach aches and feeling really lousy. I was sleeping a bit better with the sleeping pills, but not great. Eventually, I started feeling nauseous every morning. I had to take bags of food with me to work – cottage cheese, fruit, crackers – to keep the nausea at bay. And I was losing weight.

By mid-December, I was feeling awful pretty much all the time. I was feeling dizzy and light-headed, nauseous, not sleeping well. I was also having a racing feeling in my chest. I didn’t know what to do.

I decided that I needed to go off the new anti-depressant and back on my old standby. The only problem was that I was on an anti-depressant that was notoriously difficult to get off of. Because it was the extended release version, it would stay in your system for a long time, and if you stopped taking it, you would get little “brain zaps.” I read about them, but only once I tried to go off the medication did I realize what they were really like. I would turn my head and...zap. It really felt like something inside me was going “zap.” It was freaky and weird.

It was Christmas vacation week, and I remember calling up my oncologist, completely distraught.  She agreed to see me the next day, and I remember going to the appointment with A. I tried to explain everything that was happening to me. She was sympathetic, but didn’t really have any good answers. It was so frustrating, and looking back, infuriating.

I kept Googling “tamoxifen” and "triptorelin" and “nausea.” There were some women online reporting this combination of symptoms, but not a lot. I couldn’t figure out why I was having all this nausea.

The psychiatrist I was seeing had gone on maternity leave, so I made an appointment to see a colleague of hers. This woman turned out to be one of my saviors. She knew how to wean me off the Effexor XR – without brain zaps -- using small amounts of regular Effexor at intervals during the day. I finally got off the Effexor and back onto Zoloft. But I still couldn’t sleep without the sleeping pills. And I was still having heart palpitations and nausea. I went to see my regular PCP, who set me up with a heart rate monitor. Everything was within normal limits, which wasn't particularly helpful.

I decided I needed to go off the study and off the ovarian suppression shots, and to take only Zoloft and tamoxifen. But I still needed to get off the sleeping pills. Looking back, I was addicted to them.

I finally started seeing another psychiatrist in my town to try to get some advice and try to heal from all these symptoms. She suggested limiting caffeine (which I hadn’t thought of), and that really helped with the heart palpitations. She also suggested taking smaller and smaller amounts of the sleeping meds to wean myself off them. In the end, once I was off the sleeping pills, I realized that it was the sleeping pills that were making me nauseous. I’d never even considered that.

I also did some acupuncture treatments which really helped with the hot flashes.

By spring, I was completely off the sleeping pills, and no longer receiving the ovarian suppression shots. I was back on the anti-depressant that worked for me, and still taking the tamoxifen.

I felt so much better.

This whole episode, however, still makes me really angry. Somehow with all the different doctors (who weren't talking to each other) and all the different medications, I was left to sort out this whole mess on my own. Everyone knew what medications I was taking, but no one ever said: hmm, maybe the sleeping pills are causing the nausea? Maybe this study medication isn't good for you? Maybe you should get off the trial?

I made it through this episode, and recovered, but it easily could have spiraled into something much worse. This isn't so much about breast cancer per se, but more about how uncoordinated medical care can be, and how easy it is to get caught in the cycle of taking one medicine to help with the side effects of another medicine, and then another, and then another. I hope this sort of thing doesn't happen too often, but I suspect it happens quite a lot.

No comments: